Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS North Platte, NE

July 8, 2019Frontier County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 8, 2019, 11:15 PM CDT for Frontier County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2019, 11:15 PM CDT (04:15 UTC)
Expired
Jul 9, 2019, 5:02 AM CDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS53 KLBF 090415
FFWLBF
NEC063-091015-
/O.NEW.KLBF.FF.W.0016.190709T0415Z-190709T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
1115 PM CDT Mon Jul 8 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Eastern Frontier County in southwestern Nebraska...

* Until 515 AM CDT Tuesday.

* At 1111 PM CDT, law enforcement has reported flash flooding in 
  eastern Frontier County. Rainfall amounts ranging from 3 to 6 
  inches, with local amounts up to 8 inches has been reported around 
  Eustis. The threat for flash flooding will continue into the 
  overnight hours as another 1 to 2 inches of rainfall is possible. 

* Some locations that will experience flooding include...
  Eustis, Medicine Creek Reservoir State Recreation Area and Orafino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4035 10032 4070 10024 4070 9998 4044 9998
      4044 10010 4035 10010

$$

Buttler
2 follow-up statements
488 
WGUS73 KLBF 090618
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
118 AM CDT Tue Jul 9 2019

NEC063-091015-
/O.CON.KLBF.FF.W.0016.000000T0000Z-190709T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
118 AM CDT Tue Jul 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
EASTERN FRONTIER COUNTY...

At 114 AM CDT, Doppler radar indicated the heavy rain has ended 
across the warned area. Up to eight inches of rain has fallen. Law 
Enforcement reports flash flooding is underway with flooded roadways.

Some locations that will experience flooding include...
Eustis, Medicine Creek Reservoir and Orafino. 

Additional rainfall amounts of less than one quarter inch is 
expected in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4035 10032 4070 10024 4070 9998 4044 9998
      4044 10010 4035 10010

$$

CDC
316 
WGUS73 KLBF 091002
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
502 AM CDT Tue Jul 9 2019

NEC063-091010-
/O.CAN.KLBF.FF.W.0016.000000T0000Z-190709T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
502 AM CDT Tue Jul 9 2019

...THE FLASH FLOOD WARNING FOR EASTERN FRONTIER COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is still occurring on some creeks 
and rivers. Please continue to heed any remaining road closures.

LAT...LON 4035 10032 4070 10024 4070 9998 4044 9998
      4044 10010 4035 10010

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:42 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 6:42 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
642 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 118 PM CDT Mon Jul 8 2019

MCV is tracking northeast across southwest and south central
Nebraska this afternoon. Lift enhanced by the MCV is helping to
regenerate thunderstorm development across southwest Nebraska. In
addition to the MCV, large scale ascent is overspreading the area as
an upper trough approaches from the west. Storms should continue to
develop near the MCV late this afternoon and evening, with additional
thunderstorms forming across the western High Plains as the upper
trough approaches. PWATS are quite high, ranging from 1.3 to 1.5
inches across the region. Heavy rainfall can be expected with the
thunderstorm activity this evening. There is a lesser threat for
severe storms with weak shear and mid-level lapse rates around 6.5
C/km likely limiting the potential. The main severe threat would be
from strong outflow winds. The area most prone to see heavy rainfall
will be across portions of southwest Nebraska, where storms will be
most persistent due to the remnant MCV.

The upper trough tracks eastward across the Central and Northern
Plains Tuesday. This will result in a surface low developing across
North Dakota. A cold front will develop southwest from the low and
track into northwest Nebraska during the late afternoon hours.
Isolated thunderstorm development is possible along the front. CAPE
looks less than previous days but overall shear is stronger. Appears
that even though coverage will be isolated, shear supports the
potential for a supercell, and 12Z HRRR supports this scenario and
tracks a strong cell across Sheridan into Cherry county. Otherwise
expect a warm up ahead of the front...with highs nearing 90 across
portions of southwest Nebraska. Mid to upper 80s can be expected
elsewhere.

.LONG TERM...(Wednesday through Monday)
Issued at 118 PM CDT Mon Jul 8 2019

Warmer and drier weather is expected by the middle and end of the
work week. The GEFS and ECMWF build upper level ridging into the
four corners region and much of the Central and Southern Plains.
This will spread a warm layer aloft across the region which will
limit rain chances. The upper ridge will flatten just a bit Friday
night into the weekend, which will allow for a couple of weak
disturbances to migrate eastward across the area on the northern
periphery of the ridge. Isolated to scattered thunderstorm chances
will return as a result.

Above normal temperatures are expected with highs climbing into the
lower 90s Thursday into the weekend. Climate Prediction Center is
forecasting above normal temperatures and below normal precipitation
for both the 6 to 10 and 8 to 14 day outlook - a first for this
Summer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 637 PM CDT Mon Jul 8 2019

Scattered thunderstorms this evening into the overnight across
western, southwest and north central Nebraska. Thunderstorms
should move out of the forecast area after 2am continuing into
central and eastern Nebraska. Skies should clear tomorrow morning
with VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Gomez
Hazardous weather outlook, Jul 8, 3:41 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
341 PM CDT Mon Jul 8 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
341 PM CDT Mon Jul 8 2019 /241 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to become fairly widespread across
western and north central Nebraska this evening. A few storms
could become severe producing damaging wind, very heavy rainfall,
and large hail to the size of quarters. Local flash flooding is
possible in areas that receive heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few severe thunderstorms are possible late Tuesday afternoon.
The area of concern is across northern Nebraska and the Sandhills.
The hazards are large hail and damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely not be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Jul 8, 9:45 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      1 W EUSTIS              40.66N 100.05W
07/08/2019                   FRONTIER           NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER OVER HIGHWAY 23 JUST WEST
            OF EUSTIS.

&&

CBUTTLER
Special weather statement, Jul 8, 9:45 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
945 PM CDT Mon Jul 8 2019

NEZ058-059-069>071-090315-
Chase NE-Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
945 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRONTIER...
SOUTHEASTERN PERKINS...EAST CENTRAL CHASE...SOUTHWESTERN LINCOLN AND
HAYES COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 945 PM CDT/845 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Wauneta, or 16 miles west of Hayes
Center, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Marengo and Hayes Center State Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.

LAT...LON 4043 10136 4064 10147 4087 10104 4052 10073
TIME...MOT...LOC 0245Z 247DEG 34KT 4057 10133

Gomez
Special weather statement, Jul 8, 9:56 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
956 PM CDT Mon Jul 8 2019

NEZ005-008-025-026-037-038-059-094-090330-
Brown NE-Eastern Cherry NE-Custer NE-Western Cherry NE-Thomas NE-
Blaine NE-Lincoln NE-Logan NE-
956 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHEASTERN LINCOLN...LOGAN...NORTHWESTERN
CUSTER...BLAINE AND EASTERN THOMAS COUNTIES UNTIL 1030 PM CDT/930 PM
MDT/...

At 955 PM CDT/855 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Brownlee to 9 miles
southwest of Halsey to 10 miles south of Stapleton. Movement was east
at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Stapleton, Thedford, Brewster, Arnold, Dunning, Halsey, Gandy,
Purdum, Brownlee, Elsmere, Logan, Hawley Flats, Willow Lake State
Wildlife Management Area, Shanklin Bluff, Tarboz Lake, Brown Lake,
Koshopah, Finchville, Milldale and Long Lake State Wildlife
Management Area.

This includes the following highways...
 Highway 2 between mile markers 210 and 255.
 Highway 92 between mile markers 225 and 263.
 Highway 83 between mile markers 96 and 126, and between mile markers
144 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.

LAT...LON 4251 10024 4188 9982 4126 10004 4124 10066
      4179 10047 4236 10085
TIME...MOT...LOC 0255Z 259DEG 35KT 4231 10073 4181 10040 4133 10057

Gomez
Special weather statement, Jul 8, 10:25 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
1025 PM CDT Mon Jul 8 2019

NEZ005-008-009-025>027-037-038-059-090415-
Brown NE-Loup NE-Eastern Cherry NE-Custer NE-Rock NE-Thomas NE-
Blaine NE-Lincoln NE-Logan NE-
1025 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN ROCK...WESTERN LOUP...BROWN...NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN...NORTHWESTERN CUSTER...BLAINE AND NORTHEASTERN
THOMAS COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Elsmere to 6 miles north
of Dunning to Arnold. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Ainsworth, Brewster, Arnold, Merna, Anselmo, Dunning,
Purdum, Victoria Springs State Recreation Area, Elsmere, Lillian,
Milburn, Hofeld Lake, Milburn Diversion Dam State Wildlife Management
Area, Raven, Almeria Meadow State Wildlife Management Area, Walworth,
Hawley Flats, Willow Lake State Wildlife Management Area and
Koshopah.

This includes the following highways...
 Highway 20 between mile markers 242 and 245.
 Highway 2 between mile markers 233 and 281.
 Highway 92 between mile markers 247 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4256 9980 4192 9951 4130 9961 4136 10026
      4191 10018 4245 10048
TIME...MOT...LOC 0324Z 268DEG 23KT 4235 10033 4191 10011 4143 10018

Gomez
Local storm report, Jul 8, 10:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLASH FLOOD      STOCKVILLE              40.53N 100.38W
07/08/2019                   FRONTIER           NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER OVER SEVERAL STREETS IN
            STOCKVILLE.

&&

CBUTTLER
Local storm report, Jul 8, 10:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1059 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLASH FLOOD      6 S EUSTIS              40.58N 100.03W
07/08/2019                   FRONTIER           NE   PUBLIC

            PUBLIC REPORT RELAYED BY THE HASTINGS NWS OFFICE. FLOODED
            COUNTY ROADS SOUTH OF EUSTIS ALONG WITH A PUBLIC REPORT
            OF AROUND 8 INCHES OF RAINFALL.

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:19 PM CDTSpecial Weather StatementLBFDeuel, Garden41 min
Jul 8, 7:35 PM CDTSpecial Weather StatementLBFSheridan25 min
Jul 8, 7:55 PM CDTSpecial Weather StatementLBFArthur, Grant, Keith35 min
Jul 8, 8:05 PM CDTFlash Flood WarningLBFFrontier, Lincoln9 hr
Jul 8, 8:15 PM CDTSpecial Weather StatementLBFSheridan30 min
Jul 8, 8:30 PM CDTSpecial Weather StatementLBFHooker, Lincoln, McPherson45 min
Jul 8, 8:35 PM CDTSpecial Weather StatementLBFChase25 min
Jul 8, 9:00 PM CDTSpecial Weather StatementLBFFrontier30 min
Jul 8, 9:11 PM CDTSpecial Weather StatementLBFHooker, Lincoln, Logan, Thomas49 min
Jul 8, 9:19 PM CDTSpecial Weather StatementLBFChase26 min
Jul 8, 9:45 PM CDTSpecial Weather StatementLBFHayes30 min
Jul 8, 9:48 PM CDTRiver Flood WarningLBFGarden, Keith3 days
Jul 8, 9:56 PM CDTSpecial Weather StatementLBFBlaine, Logan34 min
Jul 8, 9:58 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
Jul 8, 10:25 PM CDTSpecial Weather StatementLBFBlaine, Brown, Custer50 min
Jul 8, 11:56 PM CDTAreal Flood WarningLBFCuster5 hr
Jul 9, 5:00 AM CDTAreal Flood WarningLBFFrontier, Lincoln6 hr
Jul 9, 4:24 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan51 min
Jul 9, 5:14 PM CDTSpecial Weather StatementLBFSheridan46 min
Jul 9, 6:29 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha46 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.